본문 바로가기
KERD
논문KCI 등재

Causes and Treatment Outcomes of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in 82 Adult Patients

2

조회

0

다운로드

3

인용

0

참고문헌

키워드

주제분류내과학

초록

Background/Aims: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are predominantly known as medication-induced diseases. However, at our institution, we have experienced more cases of non-drug-related SJS and TEN than expected. Therefore, we studied the difference between non-drug-related and drug-related SJS and TEN in terms of clinical characteristics and prognoses. Methods: The etiologies, clinical characteristics, and treatment outcomes for 82 adult patients with SJS and TEN were retrospectively reviewed. Results: A total of 71 patients (86.6%) were classified as having SJS, and the other 11 patients (13.4%) were classified as having TEN. Drug-related cases were more common (43, 52.4%) than non-drug-related cases (39, 47.6%). Anticonvulsants (12/82, 14.6%) and antibiotics (9/82, 11%) were the most common causative medications. Anemia (p = 0.017) and C-reactive protein of ≥ 5 mg/dL (p = 0.026) were more common in the drug-related cases than in the nondrug-related cases. Intravenous steroid therapy was used as the main treatment regimen (70/82, 85.4%). Of the 82 patients, 8 (9.8%) died during the clinical course. A univariate analysis for mortality showed statistical significance for the following: kidney function abnormality, pneumonia, hemoglobin of < 10 g/dL, and combined underlying diseases. In a multivariate analysis, only pneumonia was statistically significant (odds ratio, 25.79; p = 0.009). Conclusions: Drugs were the most frequent cause of these diseases. However, non-drug-related causes also contributed to a significant proportion of cases. Physicians should keep this in mind when documenting patient history. In addition, early recognition and treatment may be important for better outcomes.

Abstract

Background/Aims: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are predominantly known as medication-induced diseases. However, at our institution, we have experienced more cases of non-drug-related SJS and TEN than expected. Therefore, we studied the difference between non-drug-related and drug-related SJS and TEN in terms of clinical characteristics and prognoses. Methods: The etiologies, clinical characteristics, and treatment outcomes for 82 adult patients with SJS and TEN were retrospectively reviewed. Results: A total of 71 patients (86.6%) were classified as having SJS, and the other 11 patients (13.4%) were classified as having TEN. Drug-related cases were more common (43, 52.4%) than non-drug-related cases (39, 47.6%). Anticonvulsants (12/82, 14.6%) and antibiotics (9/82, 11%) were the most common causative medications. Anemia (p = 0.017) and C-reactive protein of ≥ 5 mg/dL (p = 0.026) were more common in the drug-related cases than in the nondrug-related cases. Intravenous steroid therapy was used as the main treatment regimen (70/82, 85.4%). Of the 82 patients, 8 (9.8%) died during the clinical course. A univariate analysis for mortality showed statistical significance for the following: kidney function abnormality, pneumonia, hemoglobin of < 10 g/dL, and combined underlying diseases. In a multivariate analysis, only pneumonia was statistically significant (odds ratio, 25.79; p = 0.009). Conclusions: Drugs were the most frequent cause of these diseases. However, non-drug-related causes also contributed to a significant proportion of cases. Physicians should keep this in mind when documenting patient history. In addition, early recognition and treatment may be important for better outcomes.

참고문헌 (29)

  1. Borchers AT, "Stevens-Johnson syndrome and toxic epidermal necrolysis", Autoimmun Rev, 7, pp.598~605 (2008)
  2. Mockenhaupt M, "The current understanding of StevensJohnson syndrome and toxic epidermal necrolysis", Expert Rev Clin Immunol, 7, pp.803~813 (2011)
  3. Bachot N, "Differential diagnosis of severe cutaneous drug eruptions", Am J Clin Dermatol, 4, pp.561~572 (2003)
  4. Auquier-Dunant A, "Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study", Arch Dermatol, 138, pp.1019~1024 (2002)
  5. Tay YK, "Mycoplasma pneumoniae infection is associated with Stevens-Johnson syndrome, not erythema multiforme (von Hebra)", J Am Acad Dermatol, 35(5), pp.757~760 (1996)
  6. Mulvey JM, "Mycoplasma pneumonia associated with Stevens Johnson syndrome", Anaesth Intensive Care, 35, pp.414~417 (2007)
  7. Leigh IM, "Recurrent and continuous erythema multiforme: a clinical and immunological study", Clin Exp Dermatol, 10, pp.58~67 (1985)
  8. Bastuji-Garin S, "SCORTEN: a severity-of-illness score for toxic epidermal necrolysis", J Invest Dermatol, 115, pp.149~153 (2000)
  9. Schneck J, "Effects of treatments on the mortality of Stevens-Johnson syndrome and toxic epidermal necrolysis: a retrospective study on patients included in the prospective EuroSCAR study", J Am Acad Dermatol, 58, pp.33~40 (2008)
  10. Power WJ, "Analysis of the acute ophthalmic manifestations of the erythema multiforme", Stevens-Johnson syndrome, Ophthalmology, pp.1995, 102[DOI]
  11. Bastuji-Garin S, "Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme", Arch Dermatol, 129, pp.92~96 (1993)
  12. Rzany B, "Epidemiology of erythema exsudativum multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis in Germany (1990- 1992): structure and results of a population-based registry", J Clin Epidemiol, 49, pp.769~773 (1996)
  13. Chang YS, "Erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: acute ocular manifestations, causes, and management", Cornea, 26, pp.123~129 (2007)
  14. 김은정, "최근 5년간 광주, 전남 지역에서 발생한 Stevens-Johnson 증후군과 중독성 표피 괴사융해증의 임상적 고찰", 대한피부과학회지, 44(5), pp.574~578 (2006), 대한피부과학회
  15. Mockenhaupt M, "Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study", J Invest Dermatol, 128, pp.35~44 (2008)
  16. 이병재, "Comparison of the Causes and Clinical Features of Drug Rash With Eosinophilia and Systemic Symptoms and Stevens-Johnson Syndrome", Allergy, Asthma & Immunology Research, 2(2), pp.123~126 (2010), 대한천식알레르기학회
  17. Wetter DA, "Clinical, etiologic, and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic", Mayo Clin Proc, 85, pp.131~138 (2010)
  18. Revuz J, "Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients", Arch Dermatol, 123, pp.1160~1165 (1987)
  19. Correia O, "Evolving pattern of drug-induced toxic epidermal necrolysis", Dermatology, 186, pp.32~37 (1993)
  20. Stewart MG, "Head and neck manifestations of erythema multiforme in children", Otolaryngol Head Neck Surg, 111(3), pp.236~242 (1994)
  21. Khoo AK, "Toxic epidermal necrolysis in a burns centre: a 6-year review", Burns, 22, pp.275~278 (1996)
  22. Pushker N, "Stevens-Johnson syndrome in India-risk factors, ocular manifestations and management", Ophthalmologica, 214, pp.285~288 (2000)
  23. French LE, "Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding", Allergol Int, 55, pp.9~16 (2006)
  24. Pereira FA, "Toxic epidermal necrolysis", J Am Acad Dermatol, 56, pp.181~200 (2007)
  25. Kardaun SH, "Dexamethasone pulse therapy for Stevens-Johnson syndrome", toxic epidermal necrolysis, 2007, pp.87, 144~148
  26. Araki Y, "Successful treatment of Stevens-Johnson syndrome with steroid pulse therapy at disease onset", Am J Ophthalmol, 147, pp.1004~1011 (2009)
  27. Faye O, "Treatment of epidermal necrolysis with high-dose intravenous immunoglobulins (IV Ig): clinical experience to date", Drugs, 65, pp.2085~2090 (2005)
  28. Brown KM, "Toxic epidermal necrolysis: does immunoglobulin make a difference?", J Burn Care Rehabil, 25, pp.81~88 (2004)
  29. Shortt R, "Intravenous immunoglobulin does not improve outcome in toxic epidermal necrolysis", J Burn Care Rehabil, 25, pp.246~255 (2004)

이 간행물의 다른 논문 (9건)